The struggle is real.
I was doing great after my bilateral mastectomy until mid December when apparently the aromatase inhibitor (Arimidex/Anastrozole anti-hormone pills) kicked in.
This is how the American Cancer Society describes aromatase inhibitors:
Aromatase inhibitors (AIs) lower estrogen levels by stopping an enzyme in fat tissue (called aromatase) from changing other hormones into estrogen. (Estrogen can fuel the growth of breast cancer cells.)
These drugs don’t stop the ovaries from making estrogen. They only lower estrogen levels in women whose ovaries aren’t making estrogen (such as women who have already gone through menopause). Because of this, they are used mainly in women who have gone through menopause already.https://www.cancer.org/cancer/breast-cancer/risk-and-prevention/aromatase-inhibitors-for-lowering-breast-cancer-risk.html
I started that little white pill around Halloween and was pleased not to have big side effects. I did have some bone pain (at least I think that was from the pill. It’s hard to tell because my knees hurt so often) but that resolved itself.
And then in mid December the side effects DID kick in. I was having big hot flashes and extreme sweating. I’d change clothes six times a day. And with its being winter I’d get sweaty and then chilled. Add constipation, more fatigue than my usual fatigue, and stomach problems. And weight gain.
AND a lot of fluid gathering on the right side of my mastectomy site.
I was miserable.
Finally in the first week of January I decided the fluid pocket probably needed draining.
I have a seroma (fluid pocket) history. I had my lumpectomy in December of 2011 and not too long after that I started what ended up being a series of seroma drainings. Eight of them (here’s a pic from one of those times). We finally gave up because the seroma refilled every time.
My theory after all of this draining in 2011-12 and the no-seroma this time until December/January is that the “extras” after the surgery cause this fluid problem. After the lumpectomy in 2011, I went straight into Taxotere infusions and then into radiation after that. And I’d had the terrible “red devil” chemo before the lumpectomy. That lumpectomy wound never had a chance to heal properly. At least that’s what I think.
This time I was doing great after the bilateral mastectomy—until the Arimidex had time to kick in fully. I think this overstressed my body’s healing. And the result is a fluid pocket. That’s my theory. (My medical oncologist is skeptical and thinks some people are just prone to seromas).
So in the beginning of January I made an appointment to have the hematoma/seroma drained. I thought it was a seroma, but the nurse practitioner said it was a hematoma (bloody instead of clear fluid). She drained off 240 ml. I talked with her about my aromatase inhibitor side effects and decided to call my oncologist’s office when I got home.
I spoke with a nurse at my oncologist’s office and of course she tried to talk me away from the side effects and into continuing the medication. Thank goodness when she relayed my side effects to the doctor, my doctor said to stop taking the pill because I was scheduled to see her in a couple of weeks and that would be time enough to see if the side effects were diminishing.
And sure enough stopping the pill helped a lot. I gradually stopped having the severe hot flashes and extreme sweating. My digestive problems gradually went away.
But I was still feeling rotten. Why??
My oncologist was concerned that I was still struggling after stopping the pills. She thought I must have an infection. She said my lungs sounded “crackly.” So she ordered a lung CT and urinalysis. And she prescribed Levofloxacin since I’d had Cephalixin in December after seeing my surgeon and telling her that I was feeling rotten. My surgeon, too, thought I had an infection. I felt better for a while after taking the Cephalixin but then felt rotten again. I’m pretty sure it was a sinus infection both this time and in December.
Since I’m allergic to a couple of antibiotics, the choices for me aren’t as extensive. This stronger antibiotic, the Levofloxacin, had pretty quick side effects. Burning feet. The soles of my feet were super hot. And then the odd sensation started working its way up into my ankles. A friend’s husband who is a pharmacist said to be careful because this med can, in rare cases, cause tendon problems. I decided I needed to talk with an M.D. that evening, so I called my oncologist’s office and talked with the on-call doc who said it was peripheral neuropathy. No more Levofloxacin for me!
But since I felt sure it was a sinus infection, I still needed an antibiotic. I called my oncologist’s office and talked with a nurse. I suggest a Z pack (Azithromycin) since I’d had it before and done well with it. My oncologist gave the okay.
A couple of days after starting the antibiotics I did indeed start to feel better. Though I began burning mouth/tongue pains. That’s been a medicine side effect for me in the past. It’s diminishing now. Who knows which med caused it, if a med was the cause.
I saw my oncologist again last week to follow up, and she wants me to try a different aromatase inhibitor. I wanted to wait a month or two, but she was really uncomfortable with that, so I negotiated a week or two. She said the CT results and urinalysis were fine. (That includes the no-change in the lung nodule that showed up in a cardiac scan last spring).
Fingers crossed this different aromatase inhibitor has no nasty side effects! (Please send good vibes for that result).
But I’m still not feeling great. I’m having pretty strong allergy symptoms, like seasonal ones, but it’s winter. I’ve been confused for several months about that.
It hit me when I got back from my oncologist’s office last week. I was feeling fine, no stopped up nose or watery eyes…
…until I’d been in my house for 10-15 minutes.
I think I have a newish allergy—to something in my house!
So I called to have allergy testing. They set me up in a couple of weeks.
I should get answers then. But I’m pretty sure I know what it is.
(More on that when I have for-sure answers).
Allergy testing is one case in medicine when you can get an immediate response. I’m expecting I’ll be getting regular allergy shots for quite some time. I’ve had seasonal allergies my whole life, but I’m pretty sure this new one is in some ways even worse.
I have a lot of medical stuff going on right now!
While you’re sending me good energy, please add clear guidance about these allergies.
For now, though, I have my daily pleasures. And less sweating! And feeling much better overall.
My air purifiers are running 24/7. My humidifier is blasting. I’ve ordered some products to help with my allergens.
I’m feeling that maybe, maybe things are on the upswing.
But I try not to get too caught up in that, thinking about the future. I’m much happier when I can be in the present.
And when I take it one day at a time.
My present is a day in the 50s with sun peeking in and out. I have more entertainment than I could ever use here in my house. I have supportive (notice my word for the year) friends and family.
4 thoughts on “Breast cancer Round 2: Aromatase inhibitor side effects”
Present is best! Good vibes coming your way
Thanks so much!
Krista, I am so sorry that you are dealing with such complications. I have no advice—except to continue to be your own advocate and use your superior brain power to evaluate all aspects of your life and health in order to try to find both temporary and permanent solutions: exactly what you are doing. You are an inspiration as you share your blog.
Our sermon at Diocesan Convention and by the bishop again this Sunday included this quote that resonates with me: “My grace is sufficient for thee, for my strength is made perfect in weakness” from Paul’s second letter to the Corinthians. My many infirmaries are indeed weaknesses, so I am trying view my scars and pains and difficulties as ways to bring me closer to Christian walk in community.
Sending you peace and knowledge and health care professionals that are caring and proactive in your journey. ❤️
Thanks so much, Jill. You know better than anyone what this is like—but times 10 or 20. I agree that scars and pains make us better people if we will let them. I can certainly feel a lot of unimportant stuff wearing away.